H-Index
12
Scimago Lab
powered by Scopus
eISSN: 1941-5923
call: +1.631.629.4328
Mon-Fri 10 am - 2 pm EST

Logo



Home Page

American Journal of Case Reports is indexed in ESCI - Emerging Sources Citation Index ( Clarivate, formerly Thomson-Reuters ), as a part of the Web of Science.

American Journal of Case Reports is an Open Access journal which means that all content is freely available without charge to the user or his/her... read more


Published: 2018-10-15

Case of Serotonin Syndrome Initially Presenting as Diffuse Body Pain

Michael H. Guo, Reesa L. Monir, Ashleigh Wright, Neal P. Holland

(University of Florida College of Medicine, Gainesville, USA)

Am J Case Rep 2018; 19:1227-1231

DOI: 10.12659/AJCR.911204


BACKGROUND: Serotonin syndrome is a common yet potentially life-threatening condition caused by increased serotonergic activity, usually from serotonergic pharmaceutical agents. Primary features of serotonin syndrome include mental status changes, autonomic hyperactivity, and neuromuscular abnormalities. However, the presentation of serotonin syndrome is often quite variable, leading to its under-diagnosis.
CASE REPORT: A 50-year-old female with chronic kidney disease on peritoneal dialysis presented to the Emergency Department with severe, diffuse body pain. Over the course of her hospital stay, she developed severe nausea, vomiting, and diarrhea followed by hyperreflexia and inducible clonus. Laboratory studies were remarkable for elevated liver transaminases. Review of her medications revealed several serotonergic agents, including duloxetine, tramadol, and ondansetron. Given her symptoms and the multiple serotonergic agents she was taking, she was diagnosed with serotonin syndrome. Discontinuation of the serotonergic agents led to resolution of her symptoms over the course of 4 days.
CONCLUSIONS: Our patient’s initial presentation of diffuse body pain highlights the variable presentation of serotonin syndrome. Our case also demonstrates the importance of recognizing serotonin syndrome, as the supportive ondansetron we gave to alleviate her nausea and vomiting likely exacerbated her serotonin syndrome.

Keywords: Abnormalities, Drug-Induced, Antidepressive Agents, Serotonin Syndrome




Published: 2018-10-13

Effect of Custom-Made Foot Orthosis for Scoliosis with Pelvic Malalignment in a Patient with Myelomeningo...


Hee Kyung Cho

Am J Case Rep 2018; 19:1222-1226

DOI: 10.12659/AJCR.910963

Published: 2018-10-12

A Case of Severe Anti-N-Methyl D-Aspartate (Anti-NMDA) Receptor Encephalitis with Refractory Autonomic In...


Nooshin Salehi, Adam K. Yuan, Gizelle Stevens, Ruby Koshy, Walter F. Klein

Am J Case Rep 2018; 19:1216-1221

DOI: 10.12659/AJCR.911165